Alert archive / Nebraska / Tornado Warnings in 2013

Tornado Warning 16, NWS Hastings, NE

May 27, 2013Nuckolls County, Thayer County, Nebraska

NWS Hastings, NE issued this tornado warning at May 27, 2013, 7:44 PM CDT for Nuckolls County, Thayer County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2013, 7:44 PM CDT (00:44 UTC)
Expired
May 27, 2013, 8:15 PM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 72 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:59 PM CDTTSTM WND GST 731 Se Davenport, NECORRECTED TO MEASURED INSTEAD OF ESTIMATED
May 27, 7:59 PM CDTTSTM WND GST 731 Se Davenport, NE
May 27, 8:10 PM CDTTSTM WND GST 602 W Carleton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WFUS53 KGID 280044
TORGID
NEC129-169-280115-
/O.NEW.KGID.TO.W.0016.130528T0044Z-130528T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
744 PM CDT MON MAY 27 2013

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 815 PM CDT

* AT 739 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 3 MILES SOUTHWEST OF DAVENPORT...OR 35 MILES
  SOUTHEAST OF HASTINGS....AND MOVING EAST AT 40 MPH.

  HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
           SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
           OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
           EXTENSIVE TREE DAMAGE IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  CARLETON AND BELVIDERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4033 9738 4022 9741 4025 9789 4034 9789
TIME...MOT...LOC 0045Z 274DEG 35KT 4029 9778

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

HEINLEIN
3 follow-up statements
808 
WWUS53 KGID 280056
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT MON MAY 27 2013

NEC129-280106-
/O.CAN.KGID.TO.W.0016.000000T0000Z-130528T0115Z/
NUCKOLLS NE-
756 PM CDT MON MAY 27 2013

...THE TORNADO WARNING FOR NORTHEASTERN NUCKOLLS COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WARNING IS STILL IN EFFECT.

LAT...LON 4034 9774 4033 9738 4022 9741 4024 9774
TIME...MOT...LOC 0056Z 274DEG 35KT 4027 9766

$$

NEC169-280115-
/O.CON.KGID.TO.W.0016.000000T0000Z-130528T0115Z/
THAYER NE-
756 PM CDT MON MAY 27 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN THAYER COUNTY
UNTIL 815 PM CDT...

AT 753 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 2 MILES SOUTHWEST OF CARLETON...OR 42 MILES SOUTH OF
YORK...MOVING EAST AT 40 MPH.

HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
BELVIDERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4034 9774 4033 9738 4022 9741 4024 9774
TIME...MOT...LOC 0056Z 274DEG 35KT 4027 9766

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

HEINLEIN
543 
WWUS53 KGID 280106
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
806 PM CDT MON MAY 27 2013

NEC169-280115-
/O.CON.KGID.TO.W.0016.000000T0000Z-130528T0115Z/
THAYER NE-
806 PM CDT MON MAY 27 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN THAYER COUNTY
UNTIL 815 PM CDT...

AT 803 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR BELVIDERE...OR 42 MILES SOUTH OF YORK...MOVING EAST
AT 40 MPH.

HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN THAYER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4024 9763 4034 9764 4033 9738 4022 9741
TIME...MOT...LOC 0106Z 274DEG 35KT 4026 9753

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

HEINLEIN
382 
WWUS53 KGID 280117
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
817 PM CDT MON MAY 27 2013

NEC169-280127-
/O.EXP.KGID.TO.W.0016.000000T0000Z-130528T0115Z/
THAYER NE-
817 PM CDT MON MAY 27 2013

...THE TORNADO WARNING FOR NORTHEASTERN THAYER COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WARNING IS STILL IN EFFECT.


LAT...LON 4024 9763 4034 9764 4033 9738 4022 9741
TIME...MOT...LOC 0106Z 274DEG 35KT 4026 9753

$$

HEINLEIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 27, 4:19 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 27, 4:19 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
419 PM CDT MON MAY 27 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 415 PM CDT MON MAY 27 2013

CLEARLY THE MAIN FOCUS IS ON SEVERE THUNDERSTORM POTENTIAL DURING
THE NEXT 8-10 HOURS OR SO...WITH ALL MODES OF SEVERE WEATHER
POSSIBLE ESPECIALLY WITHIN THE SPC MODERATE RISK. SECONDARY
CONCERNS INCLUDE ANOTHER POTENTIAL ROUND OF STORMS ON TUESDAY
AFTERNOON...ALTHOUGH CURRENT INDICATIONS ARE THAT THIS THREAT
WOULD MAINLY...IF NOT COMPLETELY...HOLD OFF UNTIL TUESDAY
EVENING/NIGHT...AS COVERED IN LONG TERM SECTION BELOW. TAKING A
BACK SEAT TO SEVERE WEATHER POTENTIAL IS POSSIBLE FOG DEVELOPMENT
TONIGHT...ALTHOUGH NOT THINKING WIDESPREAD DENSE ISSUES AT THIS
TIME.

20Z OBJECTIVE SURFACE ANALYSIS HIGHLIGHTS A FAIRLY BROAD 1000
MILLIBAR LOW CENTERED OVER WEST CENTRAL KS A FEW COUNTIES
SOUTHWEST OF THE CWA...WHILE FARTHER WEST...A MORE SUBTLE LOW OVER
NORTHEAST COLORADO HAS AN INVERTED TROUGH AXIS EXTENDING NORTH-
NORTHEAST ACROSS WESTERN NEBRASKA. HIGH TEMPS THIS AFTERNOON ARE
WORKING OUT REASONABLY WELL...WITH MOST AREAS AT LEAST REACHING
THE UPPER 70S TO LOWER 80S...AND AT LEAST LOW 90S IN THE EXTREME
SOUTHWEST AROUND ROOKS COUNTY KS. SOME OF OUR WESTERN-MOST NEB
ZONES HAVE STRUGGLED TO REACH MID 70S THANKS TO LOWER CLOUDS
PERSISTING THE LONGEST. AN EXTENSIVE OUTFLOW BOUNDARY SURGED
SOUTHWARD ACROSS THE CWA LAST NIGHT/EARLIER TODAY...PROMOTING
FAIRLY STIFF EASTERLY BREEZES SUSTAINED 15-25 MPH AND LOCALLY
HIGHER...GUSTING 20-30 MPH AND LOCALLY HIGHER...WITH SOME SPOTS AT
LEAST BRIEFLY HITTING 30 MPH SUSTAINED ADVISORY CRITERIA. WITH
AFTERNOON HEATING...THIS OUTFLOW BOUNDARY HAS STARTED TO WASH OUT
A BIT AND LIFT BACK NORTH AS AN EFFECTIVE EAST-WEST WARM FRONT
ACROSS OUR KS ZONES...JUST NORTH OF THE SURFACE LOW...AND SOUTH OF
A MORE EXPANSIVE LOW-MID LEVEL CLOUD DECK THAT COVERS THE MAJORITY
OF NEBRASKA ZONES. IT CAN BE ARGUED THAT THE TRUE SYNOPTIC WARM
FRONT EXTENDS NORTHWEST-SOUTHEAST ACROSS NORTH CENTRAL TO EAST
CENTRAL-NEBRASKA...WITH THE SOUTHERN FRONT MORE MESOSCALE IN
NATURE. VISIBLE SATELLITE IMAGERY INDICATES AN INCREASINGLY
AGITATED CUMULUS FIELD GETTING GOING WITHIN THE SOUTHWEST
CWA...ALTHOUGH ALL ESTABLISHED THUNDERSTORMS SO FAR ARE STILL
50-100 MILES WEST OF THE CWA WHICH DEVELOPED IN AN UPSLOPE LOW
LEVEL FLOW REGIME...AND IN RESPONSE TO A LOW AMPLITUDE SHORTWAVE
TROUGH CURRENTLY CENTERED NEAR THE NEB/CO/KS BORDER AND DRIFTING
NORTHEAST...PER MODEL DATA AND WATER VAPOR IMAGERY.

LATE THIS AFTERNOON INTO THIS EVENING...WE ARE AWAITING THE
LIKELIHOOD OF AT LEAST ISOLATED THUNDERSTORMS DEVELOPMENT BY
AROUND 5 PM...WITH MORE EXTENSIVE COVERAGE RAMPING UP BY AROUND
7PM. CERTAINLY THERE ARE SEVERAL INGREDIENTS IN PLACE FOR
SIGNIFICANT SEVERE WEATHER...INCLUDING VERY LARGE HAIL TO BASEBALL
SIZE OR LARGER...AND A FEW TORNADOES. LATEST HOURLY SPC MESOSCALE
ANALYSIS INDICATES 2000-3500 J/KG 0-1KM MIXED-LAYER CAPE ACROSS
THE CWA...HIGHEST IN THE SOUTHWEST IN CLOSEST PROXIMITY TO THE
SOUTHERN WARM FRONT. OF GREATER CONCERN THAN THE PAST FEW DAYS IS
STRONGER DEEP LAYER-SHEAR WITHIN THE LEFT EXIT REGION OF AN UPPER
LEVEL JET STREAK...WITH 40+ KNOTS OF DEEP LAYER SHEAR ALREADY IN
PLACE ACROSS THE SOUTHERN CWA AND SHOULD INCREASE WITH TIME. ALTHOUGH
LOW LEVEL HELICITY IS NOT EYE-POPPING YET...THERE IS AT LEAST
10-15KT OF 0-1KM SHEAR NEAR THE SOUTHERN BOUNDARY...SO ANY STORM
THAT BECOMES A SUSTAINED SUPERCELL AT LEAST HAS AT LEAST BRIEF
TORNADO POTENTIAL...ESPECIALLY NEAR/SOUTH OF HIGHWAY 6 IN NEBRASKA
DOWN INTO KS ZONES. IF A WELL-ESTABLISHED RIGHT-MOVING SUPERCELL
CAN ANCHOR ON THE BOUNDARY...CANNOT RULE OUT A STRONG TORNADO AS
SUPPORTED BY THE SPC HATCHED TORNADO PROBS. AT LEAST
INITIALLY...WOULD NOT BE SURPRISED TO SEE ACTIVITY GET OFF TO A
BIT OF A SLOW START GIVEN STILL-DECENT CAPPING/CINH AS INFERRED
BY 700MB TEMPS UP INTO THE 11-12C RANGE...SO FIRST FEW ATTEMPTS AT
CONVECTIVE INITIATION ON RADAR MAY FIZZLE. ALTHOUGH THE EXACT
STORM-SCALE EVOLUTION IS UNCERTAIN OF COURSE...CONSENSUS OF
VARIOUS SHORT TERM MODELS SUCH AS THE RAP/HRRR INITIATES THE FIRST
STORMS DEVELOPING WITHIN KS ZONES...OR NEB ZONES SOUTH OF I-80
AND WEST OF HWY 281. MEAN STORM MOTION WOULD BE EAST-NORTHEAST
AROUND 20 MPH INITIALLY. THEN AS THE EVENING WEARS
ON...CONVERGENCE INCREASES A BIT FARTHER NORTH AS THE SOUTHERLY
LOW LEVEL JET AT 850MB RAMPS UP TO 45-55KT IN CENTRAL/EASTERN
KS...AND THIS MAY RESULT IN MORE OF A FOCUS NORTH OF THE NEB/KS
BORDER WITH A TENDENCY TOWARD UPSCALE GROWTH INTO
LINES/CLUSTERS...POSSIBLE MERGING WITH OTHER ACTIVITY MOVING IN
FROM THE WEST...THAT WOULD TRACK EAST-NORTHEAST ACROSS MUCH OF THE
CWA WITH MAINLY A WIND/HAIL HEAVY RAIN THREAT. ALTHOUGH NOT
ANTICIPATING MAJOR FLOODING ISSUES...PARTS OF MAINLY THE NORTHERN
1/3 OF THE CWA HAVE SEEN UP TO A FEW INCHES OF RAIN DURING THE
PAST 24 HOURS...AND IT MAY NOT TAKE MORE THAN ANOTHER 1-2 INCHES
TO CAUSE AT LEAST MINOR ISSUES. GETTING LATER INTO THE
EVENING...THERE ARE INCREASING SUGGESTIONS THAT A GOOD CHUNK OF
THE CWA SHOULD BE STORM-FREE BY MIDNIGHT OR SO AS THE LOW LEVEL JET
STARTS TO VEER MORE SOUTHWESTERLY AND DRIVE ACTIVITY OFF TO THE
NORTH-EAST...WITH POST-MIDNIGHT ACTIVITY MOST FAVORED ACROSS OUR
NORTHEAST QUADRANT AND WITH A DIMINISHING SEVERE THREAT. ALTHOUGH
WE COULD BECOME ENTIRELY STORM-FREE AT SOME POINT
TONIGHT...LINGERED AT LEAST LOW POPS EVEN PAST 09Z IN EASTERN
ZONES. ALSO TONIGHT...INTRODUCED A MENTION OF PATCHY FOG POST
08Z...AS COMBINATION OF DECREASING NORTHERLY BREEZES AND WET
GROUND IN SOME AREAS SHOULD PROMOTE AT LEAST LIGHT FOG
DEVELOPMENT...ALONG WITH RENEWED DEVELOPMENT OF FAIRLY WIDESPREAD
LOW STRATUS. NOT EXPECTING DENSE FOG ISSUES AT THIS TIME...BUT
THIS WILL NEED WATCHED. LOW TEMPS TONIGHT WERE LOWERED ONLY
SLIGHTLY SOME AREAS...RANGING FROM MID-UPPER 50S FAR NORTHWEST TO
MID-60S SOUTHEAST.

TURNING TO TUESDAY DAYTIME...AN OVERALL LACK OF FORCING SHOULD
DOMINATE THE CWA IN THE WAKE OF THE MID LEVEL SHORTWAVE TROUGH AND
ASSOCIATED UPPER JET STREAK PASSING THROUGH TONIGHT. AS A
RESULT...SEVERAL DETERMINISTIC AND HIGH-RES MODELS INDICATE LITTLE
IF ANY RISK OF DAYTIME CONVECTION ACROSS THE CWA...WHICH IS
PLAUSIBLE GIVEN ONLY WEAK EAST-NORTHEAST FLOW AT 850MB AS
WELL...ALONG WITH PLENTY OF CINH ON FORECAST SOUNDINGS. THE
PREVIOUS FORECAST WAS ALREADY PRECIP-FREE IN THE MORNING...AND
THIS WAS MAINTAINED INTO MID-AFTERNOON...ALTHOUGH LATER FORECASTS
MAY AT LEAST WANT TO TAKE A CLOSER LOOK AT SOME NON-MEASURABLE
SPRINKLES OR EVEN PATCHY DRIZZLE POTENTIAL UNDER A LINGERING
MORNING STRATUS DECK. IN THE LATER AFTERNOON...LEFT ONLY 20-30
POPS ACROSS ROUGHLY THE EASTERN 3/4 OF THE CWA AFTER 3 PM...BUT
EVEN THIS MAY BE ON SHAKY GROUND WITH GREATER FOCUS COMING
OVERNIGHT. IF AN AFTERNOON STORM WOULD HAPPEN TO POP...AGAIN
SEVERE WEATHER IS POSSIBLE...BUT AGAIN...THE SITUATION DOES NOT
APPEAR NEARLY AS VOLATILE AS LATE THIS AFTERNOON/EVENING...AT
LEAST ON PAPER. TEMP- WISE...NUDGED HIGHS SLIGHTLY DOWNWARD MOST
SPOTS...AIMING FOR A FAIRLY UNIFORM FIELD RANGING FROM MID 80S
NORTH TO UPPER 80S SOUTH. BREEZES WILL START OFF FAIRLY LIGHT AND
NORTHERLY...BEFORE PICKING UP FROM THE EAST-SOUTHEAST IN THE
AFTERNOON AT SUSTAINED SPEEDS OF 15-20 MPH...IN RESPONSE TO
PRESSURE FALLS TO THE WEST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 415 PM CDT MON MAY 27 2013

THE ACTIVE WEATHER WILL CONTINUE TO START THE LONG TERM FORECAST
PERIOD WITH GUIDANCE FROM THE NAM...OPERATIONAL GFS AND EC ALL
SUGGESTING A NEGATIVELY-TILTED...MID LEVEL SHORT WAVE WILL APPROACH
THE CENTRAL PLAINS FROM THE SOUTHWEST DURING THE DAY WEDNESDAY. DPVA
AND MID LEVEL OMEGA AHEAD OF THE MID LEVEL TROUGH AXIS SHOULD
PROVIDE SUFFICIENT OMEGA FOR PRECIPITATION PRODUCTION ACROSS THE
AREA BY WEDNESDAY AFTERNOON...A SOLUTION SUPPORTED BY QPF FIELDS
FROM THE NAM...OPERATIONAL GFS AND EC. IN ADDITION TO THE SYNOPTIC
SCALE LIFT...PLENTY OF LOW LEVEL MOISTURE...WORKING IN CONCERT WITH
INCREASING MID LEVEL LAPSE RATES AS THE MID LEVEL TROUGH AXIS
APPROACHES...SHOULD HELP PROMOTE DEEP LAYER MUCAPE VALUES OF AROUND
3000J/KG ACROSS MUCH OF OUR AREA. GIVEN ALL THIS...POPS REMAIN
INTACT FOR WEDNESDAY AND SEVERE WEATHER WORDING WILL BE CONTINUED IN
THE HWO.

FOR THURSDAY...IT APPEARS THE MID LEVEL SHORT WAVE WILL HAVE
ADVANCED NORTHEAST OF OUR AREA...HOWEVER A LINGERING MID LEVEL LOW
OVER THE NORTHERN PLAINS MAY PROMOTE STEEP ENOUGH MID LEVEL LAPS
RATES FOR ADDITIONAL CONVECTIVE DEVELOPMENT DURING THE AFTERNOON.
DESPITE THE INCREASED MID LEVEL LAPSE RATES...IT APPEARS THE PRIMARY
AXIS OF LOWER TROPOSPHERIC MOISTURE WILL PUSH EAST OF OUR AREA
BEGINNING THURSDAY...THUS RESULTING IN DECREASING POTENTIAL
INSTABILITY ACROSS MUCH OF OUR AREA. GUIDANCE DOES SUGGEST DEEP
LAYER MUCAPE VALUES COULD HOVER AROUND 1000J/KG ACROSS OUR
EAST/SOUTHEAST...CLOSER TO THE BETTER LOW LEVEL MOISTURE. MUCH OF
THE SAME CAN BE SAID FOR FRIDAY AS WELL. GIVEN ALL THIS...AM NOT
OVERLY IMPRESSED WITH THE SEVERE WEATHER THREAT ACROSS OUR AREA FOR
THURSDAY AND FRIDAY.

THE MID LEVEL LOW OVER THE NORTHERN PLAINS IS EXPECTED TO FINALLY
DEPART THE REGION TO THE EAST STARTING SATURDAY AND WITH DECREASING
KINEMATIC FORCING ACROSS THE AREA...DRY CONDITIONS ARE FORECAST
SATURDAY AND SUNDAY.

OUTSIDE OF THUNDERSTORM CHANCES...THE ONLY OTHER POTENTIALLY HIGH
IMPACT WEATHER WILL BE THE POTENTIAL FOR A STRONG SOUTHERLY WIND
DURING THE DAY WEDNESDAY. SURFACE CYCLOGENESIS OVER THE CENTRAL HIGH
PLAINS...IN RESPONSE TO THE APPROACHING MID LEVEL SHORT WAVE...WILL
LIKELY PROMOTE A STRONG LOW LEVEL PRESSURE GRADIENT ACROSS THE AREA.
GUIDANCE FROM THE NAM...OPERATIONAL GFS...AND EC ALL SUGGEST WE MAY
REACH WIND ADVISORY CRITERIA...ESPECIALLY ACROSS THE SOUTHERN HALF
OF OUR CWA...BY WEDNESDAY AFTERNOON. NOT READY YET TO GO WITH SUCH A
STRONG WIND IN THE FORECAST...BUT WILL MENTION THE POTENTIAL FOR AN
INCREASED WIND IN THE HWO.

&&

.AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 103 PM CDT MON MAY 27 2013

ANOTHER TRICKY 24 HOURS IS IN STORE...WITH A DECENT POTENTIAL FOR
REDEVELOPMENT OF AT LEAST LOW-END MVFR CEILINGS...THE POSSIBILITY
OF AT LEAST MVFR VISIBILITY...AND ALSO A RISK FOR SEVERE
THUNDERSTORMS AT LEAST WITHIN THE GENERAL AREA OF KGRI. HAVE KEPT
THE THEME OF PREVIOUS FORECAST...HOLDING OFF A VICINITY
THUNDERSTORM MENTION UNTIL VERY LATE AFTERNOON/EARLY EVENING AND
THEN CARRYING THIS MENTION THROUGH 06Z. ALTHOUGH A ROUND OF
HAIL/STRONG WINDS CANNOT BE RULED OUT...WILL DEFER TO POTENTIAL
UPCOMING TEMPO GROUPS TO REFINE TIMING/IMPACT OF STORMS TO KGRI.
OVERNIGHT...AS WINDS TURN NORTHERLY AND DECREASE
SOMEWHAT...ANTICIPATE LOW CEILINGS TO SETTLE BACK IN ALONG WITH
MAYBE SOME FOG...AND HAVE PREVAILING MVFR FROM 09Z-16Z...AND THEN
WILL AIM FOR A SCATTERING/LIFTING OF CEILING INTO AT LEAST LOW-END
VFR RANGE BY LATE TUESDAY MORNING BUT TIMING CONFIDENCE IS RATHER
LOW THIS FAR OUT. CERTAINLY CANNOT RULE OUT IFR CONDITIONS
DEVELOPING LATE TONIGHT INTO TUESDAY MORNING...ALTHOUGH WILL NOT
GO THIS PESSIMISTIC YET. SURFACE WINDS WILL GRADUALLY TRANSITION
FROM SOUTHEASTERLY THIS AFTERNOON TO MORE NORTHEASTERLY THIS
EVENING/OVERNIGHT. OUTSIDE OF ANY THUNDERSTORM ACTIVITY...THE
STRONGEST GUST POTENTIAL DURING THE PERIOD...TO AT LEAST
21KT...SHOULD FOCUS THIS AFTERNOON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...BRYANT
AVIATION...PFANNKUCH
Hazardous weather outlook, May 27, 2:30 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
230 PM CDT MON MAY 27 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
230 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT IS EXPECTED BY LATE
AFTERNOON...WITH STORM COVERAGE THEN INCREASING DURING THE EVENING
HOURS. SEVERE STORMS ARE POSSIBLE ANYWHERE IN THE OUTLOOK
AREA...BUT THE OVERALL GREATEST THREAT APPEARS TO FOCUS SOUTH OF
INTERSTATE 80...INCLUDING NORTH CENTRAL KANSAS...IN CLOSEST
PROXIMITY TO A WARM FRONT. SOME OF THE SEVERE STORMS MAY DEVELOP
DIRECTLY OVER THE AREA...WHILE OTHERS MOVE IN FROM THE WEST. ANY
SEVERE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO
AROUND BASEBALL SIZE...DAMAGING WINDS TO AROUND 70 MPH...AND HEAVY
RAINFALL IN EXCESS OF ONE OR TWO INCHES...WHICH COULD RESULT IN
LOCALIZED FLOODING. IN ADDITION...A FEW TORNADOES ARE POSSIBLE IN
THE VICINITY OF FRONTAL BOUNDARIES...MAINLY IN NORTH CENTRAL
KANSAS...AND SOUTH OF INTERSTATE 80 IN NEBRASKA. THE LIKELIHOOD OF
SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AFTER 3 PM TUESDAY AFTERNOON...THERE IS AT LEAST A LOW PROBABILITY
OF THUNDERSTORM DEVELOPMENT WITHIN NORTH CENTRAL KANSAS...AND ALSO
EAST OF A LINE FROM ALMA...TO KEARNEY...TO ORD IN NEBRASKA. SHOULD
AFTERNOON STORMS DEVELOP...THEY COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

FROM TUESDAY EVENING THROUGH FRIDAY...THERE ARE SEVERAL CHANCES
FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR
SEVERE STORMS WILL BE DURING THE EVENING AND OVERNIGHT HOURS ON
TUESDAY...AS WELL AS WEDNESDAY AFTERNOON AND NIGHT. HAIL TO THE
SIZE OF QUARTERS AND LARGER...WIND GUSTS OF AT LEAST 60 MPH...AND
LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE.

WITH THE POTENTIAL FOR MULTIPLE THUNDERSTORM EPISODES THE NEXT
SEVERAL DAYS...LOWLAND FLOODING MAY BECOME A PROBLEM IF HEAVY
RAINS FALL OVER THE SAME AREAS.

IN ADDITION TO THUNDERSTORM-RELATED HAZARDS...ON WEDNESDAY...A
SUSTAINED SOUTHERLY WIND OF AROUND 30 MPH...ACCOMPANIED BY GUSTS
TO AROUND 40 MPH WILL LIKELY BE OBSERVED ACROSS MUCH OF THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS PARTS OF THE OUTLOOK
AREA...ESPECIALLY BETWEEN 5 PM AND MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/BRYANT

In the hours before

Local storm report, May 27, 6:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             3 NE SMITH CENTER       39.81N 98.74W
05/27/2013  E1.00 INCH       SMITH              KS   NWS EMPLOYEE

&&

SROSSI
Local storm report, May 27, 6:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          3 NE SMITH CENTER       39.81N 98.74W
05/27/2013                   SMITH              KS   NWS EMPLOYEE

            WEAK TORNADO ON THE GROUND FOR APPROXIMATELY 5-6 MINUTES
            3 MILES NORTH OF HIGHWAY 36 ENDING AT 650 CDT.

&&

SROSSI
Local storm report, May 27, 7:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
702 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HEAVY RAIN       5 W HASTINGS            40.59N 98.49W
05/27/2013  M1.20 INCH       ADAMS              NE   NWS EMPLOYEE

            1.20 INCHES OF RAINFALL OVER PAST HOUR.

0655 PM     HEAVY RAIN       1 W FRANKLIN            40.10N 98.97W
05/27/2013  E1.10 INCH       FRANKLIN           NE   TRAINED SPOTTER

            1.10 INCHES OF RAIN OVER PAST HOUR.

&&

SROSSI
Local storm report, May 27, 7:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             4 WNW BELOIT            39.49N 98.18W
05/27/2013  E1.00 INCH       MITCHELL           KS   PUBLIC

&&

SROSSI
Local storm report, May 27, 7:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          3 NNE LEBANON           39.85N 98.54W
05/27/2013                   SMITH              KS   STORM CHASER

            DELAYED REPORT OF LARGE TORNADO AT LEAST ONE-HALF MILE
            WIDE...FROM SOCIAL MEDIA POST. TIME AIDED BY RADAR
            ESTIMATION. NO KNOWN DAMAGE AT THIS TIME.

&&

PFANNKUCH
Local storm report, May 27, 7:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             BURR OAK                39.87N 98.30W
05/27/2013  E0.50 INCH       JEWELL             KS   CO-OP OBSERVER

            HALF INCH HAIL MIXED WITH VERY HEAVY RAIN.

&&

SROSSI

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:07 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster38 min
May 27, 7:12 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster48 min
May 27, 7:35 PM CDTTornado WarningGIDClay, Fillmore, Nuckolls25 min
May 27, 7:41 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls, Thayer49 min
May 27, 8:27 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer48 min
May 27, 8:45 PM CDTSevere Thunderstorm WarningGIDNuckolls30 min
May 27, 8:49 PM CDTAreal Flood AdvisoryGIDFillmore3 hr
May 27, 8:54 PM CDTSpecial Weather StatementGIDDawson51 min
May 27, 9:11 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer34 min
May 27, 9:50 PM CDTSevere Thunderstorm WarningGIDThayer40 min
May 27, 9:59 PM CDTSpecial Weather StatementGIDDawson31 min
May 27, 11:26 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley49 min
May 27, 11:55 PM CDTSpecial Weather StatementGIDFillmore35 min

Nearby

Tornado Warnings in Nebraska, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.